Some stroke survivors are quitting their secondary prevention medications because of the side effects even after only one or two discussions with their GP, researchers have warned.
Their study found people sometimes disregarded GPs’ advice on dealing with statin side effects but also that in some cases patients felt GPs had not properly addressed their concerns.
They called on GPs to make it clearer to patients that they may need to try a few different treatment options and to follow them up more closely.
The researchers from Queen Mary University of London and the University of Cambridge analysed posts from the archives of the TalkStroke online forum hosted by the Stroke Association.
They found 43 threads where 50 participants discussed GP advice on their preventive medications.
These revealed that some people had lapsed in adherence or stopped their medications altogether due to intolerable side effects, particularly with statins, against the advice of their GP, with some stopping after only one or two consultations
Some continued to take their medication but remained anxious over side effects or wanted to check with other forum members whether they were being prescribed the correct dose.
Some also felt that their concerns over side effects, such as headache and erectile dysfunction, had not been properly dealt with by their GP.
‘Given the variety of cholesterol lowering treatments and possible approaches to manage statin intolerant patients, I was surprised to see that patients seemingly lost hope after only one or two contacts with their GPs, unaware that a better regimen may have been available or that their GP would have been able to carry out another change in medication,’ commented Lead Researcher and NIHR Academic Clinical Lecturer Dr Anna De Simoni, Queen Mary University London.
‘In my practice I am now advising patients that multiple treatment options are available and several attempts may be required before a suitable treatment is found. It is also important to pro-actively invite them to seek help if side effects are experienced and don’t improve,’